Indiana, 2022

Rip Current in Indiana, July 10, 2022

July 10, 2022 · NWS LOT · 1 event in 1 county or zone

A 72 year old man went under water in Lake Michigan late in the morning of July 10th at the Indiana Dunes State Park. He did not resurface.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

A 72 year old man went under water in Lake Michigan late in the morning of July 10th at the Indiana Dunes State Park. He did not resurface. Lifeguards found the man 15 minutes after he went under, submerged in 7 feet of water about 100 feet from shore. He was taken to a hospital in critical condition and later died. Waves at the time at the nearby Michigan City buoy were 1 to 2 feet. However, north winds had been blowing all night with waves peaking between 4 and 5 feet during the evening of July 9th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Jul 10, 4:56 AM CST, 4 hours 34 minutes earlier.

Area forecast discussion, Jul 10, 4:56 AM CST, 4 hours 34 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
556 AM CDT Sun Jul 10 2022

.SHORT TERM...
Issued at 159 AM CDT Sun Jul 10 2022

Through Tonight...

With a 1022mb surface high pressure system centered over Lower
Michigan, it's a tranquil morning with light winds, clear skies, low
humidity, and seasonably cool temperatures in the upper 50s to lower
60s. Given the surface high will only slowly drift southward
throughout the day, we're in store for "Chamber of Commerce" weather
today with sunny skies, light winds, and highs in the low to mid
80s. Locally cooler temperatures can be expected along the Lake
Michigan shore in the wake of a lake breeze.

This evening, a few stray showers may attempt to approach the
Illinois/Wisconsin state line along the nose of a plume of steep mid-
level lapse rates and the southern influence of a decaying
convective system shaping up to track just south of the US/Canadian
border. With a stout dry-layer in place (00Z GRB RAOB measured a
mean mid-level RH of a mere 14%), we favor a simple increase in mid-
to upper-level cloud cover toward sunset. Tonight will be quiet with
lows generally in the 60s.

Borchardt

&&

.LONG TERM...
Issued at 259 AM CDT Sun Jul 10 2022

Monday through Saturday...

Apart from Monday, much of this week looks relatively quiet
weather-wise. The key points for the week are:

* A warm and humid Monday bringing a chance for scattered showers
  and storms with a conditional isolated severe threat

* Seasonable midweek temperatures and less humid (much like today)
  before a gradual warm-up into next weekend

The forecast message for Monday has not changed much, and despite
drawing a little nearer in time, confidence remains low on the
convective evolution Monday afternoon and evening. The primary
synoptic players are a gradually deepening short wave trough
across Minnesota during the afternoon, a short wave of lower
amplitude passing over the Corn Belt during midday/afternoon, and
a surface cold front pushing eastward over the forecast area from
mid-afternoon through early-mid evening. The timing of this front
has sped up in the last 24 hours, which as noted below, has the
chance for thunderstorms a little less over the western forecast
area (mainly west of I-55) than locations east.

Monday is expected to start with isolated elevated showers and
possibly a few storms in parts of Nebraska and Iowa due to forcing
from the aforementioned short wave passing into the Corn Belt
region. The elevated warm advection and moisture transport ahead
of this, and just the general synoptic moisture return, may
support some of this reaching into north central to possibly
northeast Illinois late morning into early afternoon, but that
signal is still an outlying one in current guidance. What does
look like a strong signal is high and mid cloud. Illustrating this
are both the RAP and NAM soundings that have largely saturated
profiles from 10 to 25 kft. If this does materialize, it would
likely ease the steepness of low-level lapse rates, as well as
maintain some capping that is shown in the 850-700 mb layer on
available model soundings. This would probably limit convective
development during and just after peak heating along the cold
front, which is expected to be around I-55 late in the afternoon.

Ahead of the cold front, a breezy draw of higher theta-e air in
the low levels will support dew points around 70. Temperatures
will have dependence on thickness of clouds with mid to upper 80s
presently forecast. Convective temperatures are forecast around
90F due to the earlier mentioned atmospheric cap, so that looks
difficult to reach on its own and convective initiation would
require that capping to break down. Synoptic scale ascent is not
at all bad within a zone of forcing from the northern trough and
an associated right entrance region of a 90-100 kt upper jet. The
convergence of the cold front, while not particularly strong, may
also help convective attempts and possibly erode the cap, more so
it would seem along and east of I-55 given the forecast frontal
speed. The parameter space remains decent for robust, sustained
updrafts, if such updrafts can develop. A summary of those
parameters includes MLCAPE values of 1,500-2,500 J/kg, mid level
lapse rates of 7.5 to near 8 C/km (these have improved), deep
layer shear of 40-55 kt, and precipitable waters around 1.8
inches. But the threat remains conditional that at least some
convection can develop along the cold front, and while it looks
likely in the evening it will, that may be east/southeast of our
CWA. While it does not look pristine, it will be worth keeping an
eye on as any semi-discrete storms or storm clusters could
certainly have a severe wind threat and possibly a marginally
severe hail threat.

Some post frontal spotty showers and maybe a storm or two are
possible due to the northern upper trough grazing the region in
an area of PVA, but all in all the chances for precipitation will
drop quickly by mid to late Monday evening. Northwest winds behind
the front will continue through Tuesday, with gusts of 20-25 mph
during the day. Drier low-level air will spill in with quite a bit
of sunshine. Highs look to still reach the mid 80s in many
locations Tuesday. Gradually cooler air in the lower troposphere
will expand in Wednesday into Thursday, with highs more in the
lower 80s and lakeside cooling each day. A stray shower can still
not be 100% ruled out in northern Illinois mid week due to the
cooler air in the mid levels overriding the still mild low levels
and a sheared impulse or two dropping south across the western
Great Lakes. The chance remains too low to mention for our area.

After this period of northerly flow, the low levels are forecast
to turn back southerly going into next weekend. On the northeast
end of a strong upper ridge, temperatures have potential to reach
up to 90 in the CWA next weekend. A small amount of members of
the National Blend of Models show some precipitation, which seems
reasonable to have a slight mention given the forecast pattern.

MTF

&&

.AVIATION...
For the 12Z TAFs...

Generally light and variable winds will prevail today with a
southwesterly direction becoming more common toward evening. A
lake breeze should attempt to push inland this afternoon,
switching winds at ORD/MDW/GYY toward the east-northeasterly. Will
maintain the inherited timing of 16Z at GYY and 21Z at ORD/MDW.
Tonight, southwesterly winds will gradually increase in magnitude
as a LLJ develops overhead. High clouds will thicken toward the
end of the TAF period.

There remains a very low (<10% chance) that a shower or two
approach RFD and perhaps even ORD/MDW this evening along the edge of
an approaching EML plume and southern periphery of a decaying
storm complex well to our north. The most likely scenario remains
a thickening of mid-level cloud cover. At worst, a brief
northwesterly wind shift and period of -SHRA would occur.

Borchardt

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...None.
LM...None.
&&

Visit us at weather.gov/chicago

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSChicago
www.twitter.com/NWSChicago
www.youtube.com/NWSChicago
Hazardous weather outlook, Jul 10, 2:16 AM CST, 7 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
316 AM CDT Sun Jul 10 2022

ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-110830-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
316 AM CDT Sun Jul 10 2022 /416 AM EDT Sun Jul 10 2022/

This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.

.DAY ONE...Today and Tonight.

  No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Monday...
  Limited Severe Thunderstorm Risk.
Saturday...
  Limited Thunderstorm Risk.

DISCUSSION:

Scattered thunderstorms are possible Monday afternoon and evening.
If these storms can develop, a few may become strong to possibly
severe, mainly along an east of I-55.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be necessary through tonight.

LMZ740>745-110830-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
316 AM CDT Sun Jul 10 2022

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...Today and Tonight.

  No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Monday...
  Hazardous conditions for small craft are likely.
  Limited Severe Thunderstorm Risk.
Saturday...
  Limited Thunderstorm Risk.

MTF

Visit us at www.weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Porter

When
July 10, 9:30 AM CST
Where
Porter forecast zone
Deaths
1 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
41.509, -87.073 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Rip Current, Porter2022-07-1072MaleIn WaterDirect

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2022Every state in 2022This day in weather historyWarnings in Indiana, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1039202.